Flood, Chenango
- When
- March 31, 4:45 PM EST to 11:59 PM EST
- Where
- Chenango forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.900, -75.933
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition snowmelt before and after the rainstorm was causing elevated river flows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition snowmelt before and after the rainstorm was causing elevated river flows. Water equivalent of the snowmelt was a few more inches. The Susquehanna River at Bainbridge went briefly below its flood stage of 13 feet on the 31st before rising back over flood stage. Temperatures in the 50s on the 31st caused added snowmelt rising the river. Another slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. By the time the river fell below flood stage most of the snow had melted. This additional rain and snowmelt caused the river to rise rapidly to a crest of 20.47 feet at 4:15 AM on April 4th. This was the 6th highest crest at Bainbridge for almost the last 100 years. The river fell below flood stage the morning of April 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 3:45 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 345 PM EST THU MAR 31 2005 .SHORT TERM (TONIGHT-SATURDAY)... WEAK FRONT MOVING EAST ACROSS THE FORECAST AREA THIS EVENING WILL BE ACCOMPANIED BY SCT SHOWERS. A FEW LIGHTNING STRIKES ARE EVIDENT OVER THE NIAGARA PENINSULA ATTM... BUT LOW-LEVEL INSTABILITY IS NON-EXISTENT OVER OUR AREA WITH MID-LEVEL INSTABILITY ONLY MARGINAL. WOULD NOT BE TOO SURPRISING TO HEAR A RUMBLE OF THUNDER OVER THE WESTERN COUNTIES THIS EVENING... BUT AT THIS TIME I FELT THAT IT WOULD NOT BE SIGNIFICANT ENOUGH TO INCLUDE IN ANY FORECASTS. MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE BIG STORM TO EFFECT THE FORECAST AREA OVER THE WEEKEND. MODELS ARE IN GENERAL AGREEMENT WITH THE SCENARIO... BUT SUBTLE DIFFERENCES WILL EFFECT THE FORECAST. AFTER A DRY... MILD DAY ON FRIDAY... MODELS ARE IN AGREEMENT THAT PRECIPITATION WILL MOVE NORTH ACROSS THE AREA FRIDAY NIGHT. THE NAM AND NGM ARE CONSIDERABLY COLDER THAN THE GFS AROUND 12Z ON SATURDAY... INDICATING THAT A PERIOD OF SNOW IS POSSIBLE AROUND THAT TIME FOR MUCH OF THE AREA...WHILE THE GFS IS WARMER... INDICATING ONLY RAIN. THE ECMWF FORECAST LOOKS MORE LIKE THE GFS... SHOWING MORE LOW PRESSURE FARTHER WEST THAN THE NAM OR NGM... SO LEANED TOWARD THE WARMER GFS... AND WENT WITH RAIN... POSSIBLY MIXED WITH SNOW FOR AWHILE SATURDAY MORNING. ALL MODELS SHOW PRECIPITATION CHANGING TO ALL RAIN SATURDAY AFTERNOON... BEFORE PROBABLY CHANGING BACK TO SNOW SATURDAY NIGHT AND SUNDAY MORNING. MODELS ALL IMPLY A DRY SLOT MOVING NORTH ACROSS THE AREA ON SATURDAY... WHICH MIGHT BE ENOUGH TO CUT PRECIPITATION AMOUNTS DOWN TO BETWEEN 0.5 AND 1.0 IN MANY PLACES. HOWEVER... CURRENT INDICATIONS ARE THAT EVEN RAINFALL AMOUNTS LIKE THOSE WOULD BE ENOUGH FOR MINOR FLOODING SATURDAY. HEAVIER AMOUNTS.... FROM 1 TO 2 INCHES... ARE STILL POSSIBLE WITH A MINOR SHIFT OF THE STORM TRACK... AND THAT WOULD RESULT IN MODERATE FLOODING OR WORSE. BASED ON THIS WENT WITH A FLOOD WATCH FOR NE PA LATE FRI NIGHT THRU SUNDAY... AND FOR CENTRAL NY SATURDAY AND SUNDAY. && .LONG TERM (SATURDAY NIGHT-THURSDAY) COLDER AIR WILL BEGIN WRAPPING IN ON THE BACKSIDE OF LOW PRESSURE SYSTEM AS THE LOW CENTER MOVES NORTHEAST. THE NAM IS COLDER THAN THE GFS, BRINGING THE LOW CENTER FURTHER EAST...ACROSS SOUTHERN NEW ENGLAND, AS OPPOSED TO THE GFS WHICH BRINGS THE LOW UP THE HUDSON RIVER VALLEY. WILL CHANGE THE PRECIP OVER TO SNOW FROM WEST TO EAST FOR THE EVENING AND OVERNIGHT HOURS. POTENTIAL IS THERE ESPECIALLY FOR THE WESTERN PART OF THE FA TO RECEIVE SEVERAL INCHES OF ACCUMULATING SNOW. WRAP AROUND PRECIP CONTINUES ON SUNDAY BEFORE TAPERING OFF LATER IN THE DAY IN NORTHERN AND EASTERN ZONES. FAIRLY QUIET AND WARMER WEATHER STARTS THE WORK WEEK THROUGH MID WEEK. NEXT SYSTEM APPROACHES WITH CHC FOR RAIN LATE IN THE PERIOD WED NIGHT AND THURSDAY. && .AVIATION (31/18Z - 01/18Z)... CLOUDS WILL GRADUALLY LOWER AND THICKEN THE REMAINDER OF THIS AFTEROON. SOME MVFR CONDITIONS AND LIGHT SHOWERS OR SPRINKLES ARE PSBLE LATE THIS AFTERNOON. CEILINGS WILL BECOME MVFR THIS EVENING WHICH WILL PERSIST OVERNIGHT INTO EARLY FRIDAY MORNING. IMPROVEMENT TO VFR IS EXPECTED BY MID TO LATE MORNING ON FRIDAY. && && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLOOD WATCH SAT THRU SUN ALL ZONES. .PA...FLOOD WATCH LATE FRI NGT THRU SUN ALL ZONES. && MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 305 AM EST THU MAR 31 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-010900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 305 AM EST THU MAR 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM WILL APPROACH THE REGION LATE FRIDAY INTO SATURDAY. THERE IS CONSIDERABLE UNCERTAINTY CONCERNING THE TRACK AND STRENGTH OF THIS STORM SYSTEM, BUT CURRENT INFORMATION SUGGESTS THE POSSIBILITY OF HEAVY RAIN WHICH COULD LEAD TO SMALL STREAM AND MAIN STEM RIVER FLOODING. THERE IS ALSO THE CHANCE THAT HEAVY WET SNOW COULD FALL OVER THE HIGHER ELEVATIONS ON SATURDAY. SEE PRODUCT ALBESFBGM FOR DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444063.